Colorado, 2017

Damaging Winds in Colorado, August 4, 2017

August 4, 2017 · NWS BOU · 2 events in 2 counties and zones

Intense thunderstorm winds downed tree branches and electrical lines which produced localized outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Intense thunderstorm winds downed tree branches and electrical lines which produced localized outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 3:01 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 4, 3:01 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
401 PM MDT Fri Aug 4 2017

.SHORT TERM...(This evening through Saturday)
Issued at 400 PM MDT Fri Aug 4 2017

Most noticeable feature of the afternoon sky has been its milky
white appearance, the result of smoke and haze originating from
numerous wildfires upstream over Idaho, Montana and Wyoming.
Colorado remains sandwiched between an extensive upper trough
over the ern 2/3rds of the CONUS and negatively tilted upper ridge
anchored over the Desert Southwest and Pacific West Coast. The
airmass covering much of the forecast area has trended drier as
per H2O satellite imagery, IPW sounders and RAP/ACAR soundings.
Local mean layer precipitable water values are now running around
a half inch, and sfc dewpoints along the base of the Front Range
have fallen in the 40s from the mid to upper 50s earlier today
with drier air mixing down from aloft. That has not been the case
across the far eastern section of the CWA, where a gusty sely
low-level flow continues to support sfc dewpoints in the mid 50s
to lower 60s. Can see the western edge of this moist and
potentially unstable air on radar, marked by the boundary stalled
out across Morgan County, ern portions of Adams and Arapahoe
Counties and central Elbert County.

The few storms that managed to form over the Colorado high
country this afternoon have struggled to stay alive with the
drier, subsident environment in place. Eyes turn to the newly
formed storms in Wyoming which high res models show tracking
sewrd across the nern corner of the CWA this evening. Interaction
of these developing storm cells with the higher CAPE environment
out there could end generating a few marginally severe storms
capable of hail and strong gusty winds. SPC has the east third of
Colorado in a marginal risk for severe this evening. Will go with
scattered pops out there this evening and mention the possibility
of hail and strong gusty winds out there through 06z/Sat.
Otherwise, should see the few wimpy storms around dissipating
around sunset.

On Saturday...local airmass looks even drier to start the day out
with a dry, subsident northwesterly flow overhead. Models show a
weak pertabation in this mid-level flow sweeping across the CWA
during the afternoon, which will provide additional lift for
another round of isolated to scattered t-storms during the
afternoon. Best storm coverage will be in the high country.
Temperatures next 24 hours will run near average, with highs on
Saturday in the mid to upper 80s on the plains and upper 60s and
70s in the high country.

.LONG TERM...(Saturday night through Friday)
Issued at 400 PM MDT Fri Aug 4 2017

Long wave trough will be parked over the Great Lakes through next
week. Meanwhile, over the Pacific Northwest a high over low
blocking pattern will remain in place next week. This will produce
a northwest flow aloft over the Northern and Central Rockies.
Expect cool and wet conditions under this pattern.

North to northeast winds around a surface low over the Southern
Plains is expected to help produce scattered showers and
thunderstorms Saturday evening. Models show CAPE climbing above
1000 J/kg over the eastern plains. This combined with the good
shear in place may result in a few severe thunderstorms Saturday
evening.

An east to northeast low level flow will continue through Sunday.
This will help transport moisture into the area. Mostly cloudy
skies and a cooler airmass in the area should keep highs in the
70s. Scattered to numerous showers and thunderstorms are expected
for Sunday and Sunday night.

For Monday, a short wave trough is forecasted to drift from the
Great Basin and across the Central Rockies Monday and Monday
night. Models are in decent agreement with this scenario. If this
pans out, it will be a cloudy cool day with rain showers for much
of it. Trended temperatures down with readings in the upper 60s
to lower 70s. Also increase pops into the likely range for most
areas.

For Tuesday through Friday, northwest flow aloft continues.
Models not showing any well defined systems at this time, so will
go with scattered pops for each day. Temperatures will be below
normal with highs in the mid 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 400 PM MDT Fri Aug 4 2017

VFR cigs and vsbys on tap for the Denver area during the next 24
hours. Although smoke form wildfires northwest of the metro area
could briefly reduce sfc visibilities to 5 miles or so overnight.
Smoke may also reduce visibilities on approach to local airports.
As for winds, light and variable winds all day are expected to
turn south-southeast across southern and eastern portions of the
denver metro area over the next 1- 3 hours. Could see gusts in
the 14-20 kt range with the wind shift. Wind speeds should then
gradually weaken after midnight and remain southerly in direction.
On Saturday...southerly winds 6-12 kts will gradually shift
to west-northwest by late morning..then north-northeast on the
afternoon at similar speeds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Meier
AVIATION...Baker
Hazardous weather outlook, Aug 4, 9:50 AM MST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Fri Aug 4 2017

COZ030>051-051700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Fri Aug 4 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected this afternoon and evening,
mainly over the mountains and the northeast portion of the plains.
Most of the storms will produce light rain, with a few spots
getting brief heavy rain and wind gusts to 35 mph. There is a
slight chance of a severe storm over the northeast plains this
evening, with the main hazard being large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northwest flow aloft will prevail this weekend and next week. This
will bring cool temperatures with afternoon and evening
thunderstorms. An upper level system embedded in the northwest
flow aloft may bring a cloudy and rainy day on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 4, 6:11 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Denver CO
711 PM MDT FRI AUG 4 2017

COZ035-038-039-043-050200-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
711 PM MDT FRI AUG 4 2017

...SPECIAL WEATHER STATEMENT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Masonville, or 13 miles southwest of Fort Collins,
moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Southern Fort Collins, Loveland, Windsor, Johnstown, Berthoud, Mead,
Masonville and Drake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Heavy rainfall is also occurring with this storm, and may lead to
localized street and gully flooding. Up to a quarter inch of rain
could fall in under 15 minutes.  Do not drive your vehicle through
flooded roadways.

This storm may also produce small hail.

&&

LAT...LON 4027 10535 4050 10534 4049 10489 4020 10492
TIME...MOT...LOC 0108Z 278DEG 19KT 4040 10521

BAKER
Special weather statement, Aug 4, 6:23 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Denver CO
723 PM MDT FRI AUG 4 2017

COZ038-039-043-050200-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
723 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD...SOUTHEASTERN
LARIMER AND NORTHEASTERN BOULDER COUNTIES UNTIL 800 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeast Larimer County near Loveland, or 11 miles south of Fort
Collins, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southern Fort Collins, western Greeley, northern Longmont, Loveland,
Windsor, Firestone, Johnstown, Milliken, Berthoud, Mead and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden strong gusty winds. Secure loose objects and move
to a safe shelter inside a building or vehicle.

Very heavy rainfall is also occurring with this storm, and may lead
to localized street and gully flooding. Do not drive your vehicle
through flooded roadways. Rainfall up to a half inch in under 15
minutes is possible with this storm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4051 10482 4015 10488 4021 10532 4022 10529
      4022 10531 4024 10531 4030 10529 4030 10526
      4031 10525 4038 10525 4040 10524 4039 10523
      4042 10524 4045 10524 4044 10523 4048 10524
TIME...MOT...LOC 0120Z 278DEG 18KT 4040 10513

BAKER

The radar

The Denver radar (KFTG), 56 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boulder

When
August 4, 6:45 PM MST
Where
Boulder County, 5.33 mi E of Niwot
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.090, -105.070

Intense thunderstorm winds snapped tree branches which knocked down power lines. |Power outages were reported along CO 52 near County Line Road. Outages were also reported in the vicinity CO 52 and CO 287.

Thunderstorm Wind, Denver

When
August 4, 7:14 PM MST
Where
Denver County, 13.11 mi ENE of (Den)denver Intl Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.870, -104.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707382, 707383.